HIV/AIDS Patients with Epilepsy: Evidence-Based Guidelines for AED Use
Author: Jeannette Y. Wick, RPh, MBA, FASCP
New guidelines offer detailed information on interactions between antiepileptic drugs and antiretroviral drugs.
HIV/AIDS patients often need to take antiepileptic drugs (AEDs). They may have long-standing epilepsy, develop reactive seizures due to opportunistic infections, or need treatment for symptomatic peripheral neuropathy.
However, extra care must be taken when mixing AEDs with HIV/AIDS medications. Enzyme-inducing AEDs (EI AEDs) such as phenytoin and carbamazepine are particularly problematic because of the high likelihood of significant interactions with antiretroviral (ARV) medications that can decrease both medications’ effectiveness.
To address this problem, a joint panel of the American Academy of Neurology and the International League Against Epilepsy has created the first evidence-based guidelines
on AED use in patients with HIV. Based on a systematic review of evidence from 1950 through 2010, the panelists focused on protease inhibitors (PIs) and nonnucleoside reverse transcriptase inhibitors (NNRTIs) because they are metabolized by the P450 system. Their assumption was that significant interactions with this drug classes would increase risk for virologic failure and immunologic decline.
Their findings confirm that coadministration of EI AEDs with PIs and NNRTIs reduces their concentrations by 28% to 36%. Most of their recommendations are Level C, unless noted:
Patients taking phenytoin may need lopinavir/ritonavir dosages increased by about 50%.
Patients taking ritonavir-boosted atazanavir may need about a 50% increase in lamotrigine dose.
Patients taking valproic acid may need to reduce their AZT dosage.
It may be unnecessary to adjust doses of efavirenz when coadministered with valproic acid; lamotrigine when coadministered with raltegravir or atazanavir; and midazolam when coadministered with raltegravir.
Patients taking PIs or NNRTIs should avoid EI AEDs if possible; if EI AEDs are necessary, clinicians should use periodic pharmacokinetic assessments to monitor levels.
It is unclear (Level U) if dosage adjustments are needed with other ARV-AED combinations.
As always, clinicians must consider each individual patient’s unique medication profile when making prescribing decisions and assessing drug interactions.
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.